Drugs Home > Prednisone Withdrawal
If you stop taking prednisone too abruptly, withdrawal symptoms may occur. Your healthcare provider can gradually decrease your dosage until the drug is stopped completely to allow your body to adjust. Some potential symptoms of withdrawal from prednisone include muscle weakness, nausea, dehydration, and low blood pressure.
Prednisone is a prescription medication used to treat a wide variety of conditions. It is part of a group of medications known as glucocorticoids, corticosteroids, or simply "steroids" for short. As with most steroids, stopping prednisone is not recommended without your healthcare provider's approval. Although the drug is not addicting and is not likely to be abused, the body may need time to adjust when you stop taking it.
When prednisone is taken for more than a few weeks, the body becomes accustomed to it and begins to make less of its natural steroids. If the drug is stopped too quickly, the body does not have time to adjust, and dangerous side effects can occur.
Prednisone withdrawal symptoms can include but are not limited to:
- A general ill feeling
- Muscle weakness
- Nausea and vomiting
- A fever
- Low blood pressure (hypotension)
- Mental changes
- Muscle pain or joint pain
- Flaky or peeling skin
- Difficulty breathing
- Loss of appetite.
In most cases, your healthcare provider will recommend that you stop taking prednisone slowly to avoid severe withdrawal symptoms. This is called a prednisone taper. In general, the longer you have been taking the drug and the higher your prednisone dosage, the longer it takes to taper off prednisone. Be sure to talk with your healthcare provider before stopping this medication. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping it.